Past Articles

NSAIDS Increase Gastroesophageal Reflux

Regular users of nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen or aspirin are twice as likely as non-users to experience gastroesophageal reflux -- backflow of some of the contents of the stomach into the esophagus causing heartburn.

Gastroesophageal reflux -- more commonly called acid reflux -- causes the burning pain in the chest known as heartburn. Especially among women and non-blacks, reflux is strongly associated with NSAID use, according to Dr. Jeffrey Kotzan and colleagues at the University of Georgia, Athens.

The researchers examined the incidence of reflux in just over 12,500 Medicaid recipients who took NSAIDs regularly to treat arthritis, as well as in a similar group of 12,500 individuals who did not use NSAIDs. Researchers found reflux symptoms twice as prevalent in the NSAID users.

Women were 57% more likely to develop reflux than men, and non-blacks were 32% more likely to develop symptoms than blacks. The association between NSAID use and reflux was evident only among people who used NSAIDs for at least 6 months continuously, the authors report.

Researchers speculated that NSAIDs might relax the lower sphincter of the esophagus, permitting the reflux of stomach contents back up into the esophagus.

Author: ChiroPlanet.com
Source: Annual Meeting of the American College of Rheumatology.